Best £6.83 ever spent

Funny how things change. You think you know how things are going to be and put yourselves in a place where you accept it and then it all changes - suddenly.

When I was in hospital the last week it was for chest pains and I thought nothing of it. Would be another 5 days in hospital with the standard answer - Dr's can not explain what is happening and that it is all to do with the lupus some how.

Well this time they did one thing - they picked up that my potassium was level was low so they treated it. This seems very small but has changed everything!

For more than two years I have been wheelchair bound with my legs becoming more and more useless. My family and I have prepared ourselves for the time when I would be fully paralysed. Dr's have not been able to work out what is going on - only putting in place things to help me round the house.

Yesterday I realised my legs felt different - they were feeling normal. Putting things together having a knowledge of the effect of potassium on the body I went to the shop and spent £6.83 on some potassium supplements and did a little experiment.

As amazing as this is my legs don't just feel normal they are working. I am actually walking about!!! I can not explain how this all feels. To be stood up open the fridge and wonder what on earth is that on the top shelf!! To pick the kids up from school and see their faces when they saw me walk over to them. They couldn't speak for a while - neither could I.

My whole life has been turned around. I am waiting for GP, lupus unit, etc to get back to me to see how we can maintain this. At present I do not know how long this will last, what the future holds - I am blown away and trepedatious at the same time. I am revelling in every step, am looking forward to getting my legs stronger, getting back to a more normal life. I am thrown also by what to do with an ethical issue. We have wheelchair access tickets to a show next week. All sorted when i was fully wheelchair bound with no expectation off hope of this ever happening. But now we have these tickets and I can walk. As daft as this seems this is causing my issue because I now feel fraudulent having them and don't know what to do. I really want to take the kids to the Torch celebration in town, there are no more tickets, but I would never misrepresent my mobility. Isn't the human mind a strange thing. I should be extatic and just loving every moment of this and instead I have come up with a dichotomy that takes the shine off of things.

What ever happens though - I am going to cherish every bit of this. I hope it lasts, I want to just get stronger and get back to doing things with the kids. Talk about a sudden life change!

11 Replies

oldestnewest
  • That is fantastic news :) What a lovely thing to read, its so nice to hear something positive and I hope you continue to improve and get stronger.

    I would not worry about your tickets, just use them, don't feel anything except happy that you can walk about, remember though build it up slowly "pacing" yourself, so you may need that chair for a little while just so you don't over do it :)

    Wishing you all the very best, please keep us updated on your progress :) I am off to buy some potassium :) Take care :)

  • How lovely to read something so positive, I hope you grow stronger and stronger. I also would use the tickets, as pollyanna said, you should pace yourself and not overdo it. If you walked to the Torch celebrations and then end up standing for a few hours you could exhaust yourself - revel in your new found mobility, but take it easy. Keep us all informed on your progress. Take care Angela x

  • HYPOKALEMIA (low potassium)

    Causes of potassium loss leading to low potassium include:

    Chronic kidney failure

    Diabetic ketoacidosis

    Diarrhea

    Excessive sweating

    Excessive use of laxatives

    Prescription diuretic (water or fluid pills) use

    Primary aldosteronism

    Vomiting

    I truly hope all continues well with you; but please be careful and follow your doctor/s orders on potassium dosing as hyperkalemia can occur which can cause a medical emergency.

    Continue feeling better. Well done. Cheers.

  • Good luck and next year you can do a Marathon !!!!!!!!

    Good new.in a bad day News

    Love & Sunshine xx

  • Thanks everyone. Right now everyday is just amazement. Tried to walk outside and didn't get too far before I realised if I didn't turn round I would be stuck.

    Looking forward to when I can get a treatment plan from my GP and I am off to my gym tomorrow to see the Disability Trained Instructor to look at how to gradually increase my strength and stamina.

    Has been a fabulous Father's day with a better present than we could ever have imagined :-)

  • Dear Davros, thanks so much for sharing your amazing news. I agree with what's already been written in regard to the torch celebrations, also how you build on this wonderful new future in general. Pacing is now important, as to boom & bust is frustratingly backwards and forwards. Lots of people need a chair and have some mobility, please don't feel fraudulent, do what you need to support & take care of yourself. ;-)

  • So delighted at your improvement its a big adjustment to get your head round. I suffered from sever muscle weakness my gp picked up on it quickly and found I had low potassium levels put me on supplements.

    Since then I have been diagnosed with Renal tubular acidosis so my kidneys don't retain potassium or re absorb it not a problem on the correct level of supplements. Be careful how much supplements you have too much can be as dangerous as too little. Regular blood monitoring should allow this. I also drink rehydration fluids if get vomiting or diarrhea as it can set you back again drop you potassium.

    Good luck hope your improvement continues :-)

  • So glad to hear some good news for a change, hope it continues for you, enjoy the torch celebrations.

  • Your story about meeting the children from school brought tears to my eyes...hope you continue to improve. I wish you well xxx go and enjoy the celebrations!!

  • I'm so pleased for you, enjoy it. xxx

  • It must have felt like a miracle......they DO happen sometimes!

    I'm sure you will take on board all the helpful comments.....enjoy!

    Keep us posted.....

You may also like...